Alert archive / Arizona / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 82, NWS Tucson, AZ

July 30, 2022Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2022, 4:09 PM MST for Pinal County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2022, 4:09 PM MST (23:09 UTC)
Expired
Jul 30, 2022, 4:45 PM MST
In force
36 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 63 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS55 KTWC 302309
SVRTWC
AZC021-302345-
/O.NEW.KTWC.SV.W.0082.220730T2309Z-220730T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
409 PM MST Sat Jul 30 2022

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Pinal County in southeastern Arizona...

* Until 445 PM MST.

* At 408 PM MST, a severe thunderstorm was located near Arizona City,
  or 17 miles south of Casa Grande, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eloy, Picacho, Chui-Chu, Shopishk and East Chui-Chu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3264 11146 3253 11173 3276 11193 3277 11188
      3279 11187 3279 11178 3276 11177 3276 11174
      3273 11174 3273 11167 3280 11156
TIME...MOT...LOC 2308Z 146DEG 13KT 3267 11164 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RAH
1 follow-up statement
161 
WWUS55 KTWC 302338
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
438 PM MST Sat Jul 30 2022

AZC021-302348-
/O.EXP.KTWC.SV.W.0082.000000T0000Z-220730T2345Z/
Pinal-
438 PM MST Sat Jul 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PINAL COUNTY WILL
EXPIRE AT 445 PM MST...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 3264 11146 3253 11173 3276 11193 3277 11188
      3279 11187 3279 11178 3276 11177 3276 11174
      3273 11174 3273 11167 3280 11156
TIME...MOT...LOC 2338Z 146DEG 13KT 3276 11171 

$$

RAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:03 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 30, 1:03 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
103 PM MST Sat Jul 30 2022

.SYNOPSIS...Daily rounds of showers and thunderstorms will
continue through next week. Afternoon temperatures are expected
to remain just a bit cooler than average well into next week.

&&

.DISCUSSION...An inverted trough across western TX and adjacent
Chihuahua continues to push west with increased upper level
diffluence and broad scale lift across SE Arizona. We're seeing
showers and thunderstorms develop, especially across the higher
terrain to the south and east of Tucson. Conditions are favorable
for storms to push northwest including into the Tucson Metro with
the most likely timing between 2 and 6 PM for thunderstorms. With
1000-2000 J/KG of MLCAPE available to tap into along with above
normal moisture levels and about 1000J/KG of DCAPE, pretty much all
monsoon threats come into play. The potential is there for some wet
microburst activity and areas of flash flooding with the stronger
cluster of storms. In addition, as the cold pools develop, strong
outflow winds are likely to push out to the west/northwest into the
deserts of Pinal County and the T.O. nation resulting in the
possibility of areas of blowing dust.

As the aforementioned inverted trough pushes west into our region
tonight, that could help persist some shower and thunderstorm
activity well into the evening, especially if an MCS develops across
adjacent Sonora.

If today/this evening is as active as we are currently expecting,
that should portend to somewhat lesser coverage on Sunday as the
atmosphere might be worked over. Regardless, we still have some
decent mid level flow to work with to possibly help recharge things
along with abundant moisture so it could still be a pretty typical
monsoon day.

Looking into the work week, the high will briefly relocate into
Central AZ/NM Monday and Tuesday as moisture levels back off to more
typical levels for this time of year. While the positioning of the
high isn't great, enough recycled moisture under the high will be
enough to keep average monsoon thunderstorm levels. As the week
progresses, the high will shift back more towards the southern high
plains opening the door to increased moisture and disturbances in
the deep east to southeast flow and a renewed uptick in coverage.

Temperatures will generally be near to slightly below normal through
the forecast period.

&&

.AVIATION...Valid through 01/00Z.
SCT SHRA/TSRA with cloud bases at 7k-12k ft AGL can be expected
through 31/07z. Best chances for KTUS will be between 30/21z-31/01z
and 31/03z-31/06z at KOLS. Isolated SHRA/TSRA will continue through
31/12z-31/14z with another round of VCSH possible at KTUS. Cigs can
lower to 4k-7k ft AGL with any precipitation, including gusty winds
in excess of 40 kts. Otherwise, winds will follow diurnal trends and
remain near or below 10 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect continued scattered shower and thunderstorm
activity into next week with a bit of a down trend to a more normal
monsoon pattern. Strong and erratic outflow winds accompany the
stronger storms, with otherwise diurnal wind trends.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 30, 2:37 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Tucson AZ
237 PM MST Sat Jul 30 2022

AZZ507>509-511-513-302200-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Upper
San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains
including Mount Graham-
237 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of northeastern Pima,
southwestern Graham and northwestern Cochise Counties through 300 PM
MST...

At 237 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles north of Dragoon, or 14 miles southwest of Willcox, moving
northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muleshoe Ranch Preserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3219 10995 3208 11009 3242 11048 3261 11017
TIME...MOT...LOC 2137Z 147DEG 14KT 3215 11004

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KRG
Special weather statement, Jul 30, 2:54 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
254 PM MST Sat Jul 30 2022

AZZ506-509-511-302245-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
254 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of west central Graham
and east central Pinal Counties through 345 PM MST...

At 254 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles north of Aravaipa Canyon Wilderness, or 12 miles east of
Christmas, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aravaipa Canyon Wilderness and San Carlos Reservoir.

This includes Route 70 between mile markers 277 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3294 11025 3292 11058 3308 11070 3314 11064
      3313 11059 3316 11053 3318 11053 3318 11047
      3320 11046 3319 11041 3320 11040 3328 11045
      3329 11030
TIME...MOT...LOC 2154Z 172DEG 11KT 3307 11053

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG
Local storm report, Jul 30, 2:58 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST SAT JUL 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     2 WNW MARANA            32.43N 111.20W
07/30/2022                   PIMA               AZ   PUBLIC

            LARGE TREE FELL DOWN IN NEIGHBORHOOD.

&&

KJS
Special weather statement, Jul 30, 3:02 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
302 PM MST Sat Jul 30 2022

AZZ502-504>506-514-302245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Southeast
Pinal County including Kearny/Mammoth/Oracle-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-South Central Pinal County
including Eloy/Picacho Peak State Park-
302 PM MST Sat Jul 30 2022

...Strong thunderstorms will impact portions of northeastern Pima and
eastern Pinal Counties through 345 PM MST...

At 301 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Avra Valley to near Oracle.
Movement was northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Catalina, Oro Valley, Marana, Oracle, Casas Adobes, Saddlebrooke,
Three Points, Avra Valley, Tortolita, Picacho, Picacho Peak State
Park, Catalina State Park, Saguaro National Park West, Tucson
Estates, Picture Rocks, Red Rock, Cactus Forest, Dove Mountain,
Oracle Junction and Biosphere 2.

This includes the following highways...
 Interstate 10 between mile markers 213 and 250.
 Route 77 between mile markers 79 and 102.
 Route 79 between mile markers 92 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3258 11073 3208 11133 3252 11172 3278 11140
      3292 11143 3310 11117 3310 11115
TIME...MOT...LOC 2201Z 126DEG 18KT 3230 11136 3259 11082

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG
Special weather statement, Jul 30, 3:26 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
326 PM MST Sat Jul 30 2022

AZZ503-302315-
Upper Santa Cruz River and Altar Valleys including Nogales-
326 PM MST Sat Jul 30 2022

...A strong thunderstorm will impact portions of southwestern Santa
Cruz County through 415 PM MST...

At 326 PM MST, Doppler radar was tracking a strong thunderstorm near
Nogales, moving northwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nogales, Rio Rico, Nogales International Airport, Kino Springs and
Pena Blanca Lake.

This includes the following highways...
 Interstate 19 between mile markers 1 and 18.
 Route 82 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3145 11122 3160 11099 3138 11077 3133 11084
      3133 11104
TIME...MOT...LOC 2226Z 132DEG 14KT 3140 11098

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

GEL
Special weather statement, Jul 30, 3:45 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
345 PM MST Sat Jul 30 2022

AZZ502-504-505-302315-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
345 PM MST Sat Jul 30 2022

...Strong thunderstorms will impact portions of northeastern Pima and
southwestern Pinal Counties through 415 PM MST...

At 345 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles southeast of Florence to Eloy to 18
miles northeast of Santa Rosa. Movement was northwest at 15 to 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eloy, Picacho, Chui-Chu, Picacho Peak State Park, Cactus Forest,
Cockleburr, Shopishk and East Chui-Chu.

This includes the following highways...
 Interstate 10 between mile markers 205 and 219.
 Route 79 between mile markers 118 and 128.
 Route 87 between mile markers 116 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 11112 3265 11140 3252 11136 3238 11152
      3275 11206 3277 11205 3277 11188 3279 11187
      3279 11178 3276 11177 3276 11174 3273 11174
      3273 11167 3305 11122
TIME...MOT...LOC 2245Z 115DEG 20KT 3295 11121 3277 11157 3245 11176

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KRG

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:34 PM MSTAreal Flood AdvisoryTWCPinal116 min
Jul 30, 12:16 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Jul 30, 12:38 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 30, 12:58 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 30, 1:27 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Jul 30, 1:29 PM MSTSpecial Weather StatementTWC46 min
Jul 30, 1:36 PM MSTSpecial Weather StatementTWCCochise39 min
Jul 30, 1:46 PM MSTAreal Flood AdvisoryTWCPima119 min
Jul 30, 1:47 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 30, 1:51 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 30, 1:52 PM MSTAreal Flood AdvisoryTWCCochise, Graham113 min
Jul 30, 2:08 PM MSTAreal Flood AdvisoryTWCPima, Pinal112 min
Jul 30, 2:14 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Jul 30, 2:27 PM MSTSpecial Weather StatementTWC33 min
Jul 30, 2:34 PM MSTSevere Thunderstorm WarningTWCPima, Pinal26 min
Jul 30, 2:37 PM MSTSpecial Weather StatementTWC23 min
Jul 30, 2:49 PM MSTAreal Flood AdvisoryTWCPima, Pinal116 min
Jul 30, 2:54 PM MSTSpecial Weather StatementTWC51 min
Jul 30, 3:02 PM MSTSpecial Weather StatementTWCPinal43 min
Jul 30, 3:07 PM MSTDust Storm AdvisoryTWCPinal66 min
Jul 30, 3:26 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 30, 3:27 PM MSTSevere Thunderstorm WarningTWCPima33 min
Jul 30, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz112 min
Jul 30, 3:45 PM MSTSpecial Weather StatementTWCPinal30 min
Jul 30, 4:01 PM MSTSevere Thunderstorm WarningTWCPinal24 min
Jul 30, 4:01 PM MSTSevere Thunderstorm WarningTWCPinal23 min
Jul 30, 4:13 PM MSTFlash Flood Warning Considerable damage threatTWCPinal2 hr
Jul 30, 4:21 PM MSTAreal Flood AdvisoryTWCPima, Pinal114 min
Jul 30, 4:29 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 30, 4:31 PM MSTFlash Flood Warning Considerable damage threatTWCPima119 min
Jul 30, 4:47 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Jul 30, 4:50 PM MSTSpecial Weather StatementTWCCochise40 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.